Thunderstorm Wind, Stanton
- When
- June 22, 5:10 PM CST
- Where
- Stanton County, 4.87 mi S of Johnson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.500, -101.760
Winds were estimated to be 60 MPH.
A surface boundary existed from extreme southeast Colorado to north central Kansas earlier in the day on the 20th. East of this boundary was southerly wind and surface dew points in the mid to upper 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A surface boundary existed from extreme southeast Colorado to north central Kansas earlier in the day on the 20th. East of this boundary was southerly wind and surface dew points in the mid to upper 60s. Convection developed along the surface boundary in west central and north central Kansas. Any storm that developed became severe with wind and hail and moved south across western Kansas in the early evening.
This surface boundary set up the chance for late-afternoon storms the next two days as the atmosphere was able to recover each day. Severe wind and hail were reported on all three days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 22, 5:02 PM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 602 PM CDT Thu Jun 22 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Friday) Issued at 151 PM CDT Thu Jun 22 2017 A surface cold front will extend from west central and north central Kansas by late day. A surface trough of low pressure will extend south from this cold front into extreme southwest Kansas. Scattered convection once again is expected to develop along these boundaries after 2 pm and given the model soundings and DCAPE it appears that the main hazard from these storms late day/early tonight will be strong gusty winds of 60 to 70 mph. Brief heavy rainfall and some hail can also be expected. Hail mainly up to the size of quarters will be possible but a few half dollar ball size hail are not completely out of the question. On Friday an area of high pressure will begin to build into western Kansas as the surface cold front drops south across the Texas Panhandle and western Oklahoma. There will be some clouds along with a chance for thunderstorms during the day as a mid level baroclinic zone ahead of an upper level trough crosses the Western High Plains. Given the expected cloud cover on Friday am favoring going a little cooler than the latest guidance for highs across much of western Kansas. The previous forecast still looks on track with highs mainly in the 75 to 80 degree range. Although we will have a chance for convection during the day on Friday the chance for severe weather is not expected. .LONG TERM...(Friday night through Thursday) Issued at 151 PM CDT Thu Jun 22 2017 An upper level ridge axis will amplify across the Pacific northwest early this weekend, and then cross the western United States late week into early next week. East of this upper ridge axis a northwesterly flow will be present across the Rockies and the Plains as several upper level waves embedded in this flow crosses the Rockies and move out into the Central Plains. As each of this upper waves cross the Central Plains over the weekend and early next week there will be a chance for showers and thunderstorms across western Kansas. At the surface a cool dome of high pressure will cross the central Plains this weekend and based on the 900mb to 850mb temperatures it will be unseasonably cool. The highs this weekend will be mainly in the 70s. If mostly cloudy conditions do develop ahead of any one of the expected upper level waves during the afternoon hours this weekend then highs may even end up being a few degrees cooler than this. Cloud cover during the overnight period will also be important. Given the expected winds Saturday night and Sunday night...if we can get a period of clear skies towards daybreak then lows may be around 50 degrees for portions of western Kansas which would be close to the record lows for this time of year. A warming trend will return early next week as down slope flow improves and a trough of low pressure develops along the lee of the Rockies. Highs are expect to quickly warm through the 80s with mid to even a few upper 90s becoming possible across portions of western Kansas by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Jun 22 2017 A small area of thunderstorms will move southeastward across southwest Kansas through late this evening, potentially affecting KGCK with brief periods of MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at all TAF sites through early Friday morning. Southerly winds 10 to 20kt will persist across central and much of southwest Kansas through late this evening then turn north-northeasterly 15 to 25kt overnight as a weak cold front pushes across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 57 78 / 30 30 0 10 GCK 60 76 55 78 / 40 30 10 10 EHA 60 74 56 76 / 50 20 10 10 LBL 64 76 58 77 / 40 20 10 10 HYS 63 76 55 78 / 40 40 0 10 P28 69 82 58 82 / 20 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 217 AM CDT Thu Jun 22 2017 KSZ030-031-043>046-061>066-074>081-084>090-231215- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Evening thunderstorms are possible across far western Kansas. 60 to 70 mph outflows and some hail up to walnut size will be possible. Another round of overnight thunderstorms is also possible, however, the severity of these storms will be lower. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be bouts of thunderstorms through this period. It is too early to determine the risks. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 307 PM MDT THU JUN 22 2017 KSZ061-222200- Hamilton KS- 307 PM MDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 400 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm near Coolidge, or 16 miles west of Syracuse, moving southeast at 25 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Syracuse, Coolidge and Medway. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3813 10204 3809 10155 3774 10155 3774 10204 TIME...MOT...LOC 2107Z 308DEG 21KT 3803 10204 UMSCHEID
Special Weather Statement National Weather Service Dodge City KS 459 PM CDT THU JUN 22 2017 KSZ061-062-222300- Kearny KS-Hamilton KS- 459 PM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 600 PM CDT/500 PM MDT/... At 458 PM CDT/358 PM MDT/, Doppler radar was tracking a strong thunderstorm near Syracuse, moving east at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lakin, Syracuse, Kendall and Medway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3827 10126 3788 10127 3792 10185 3826 10200 TIME...MOT...LOC 2158Z 265DEG 10KT 3797 10180 RBURG
Special Weather Statement National Weather Service Dodge City KS 529 PM CDT THU JUN 22 2017 KSZ074-075-222330- Stanton KS-Grant KS- 529 PM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND EASTERN STANTON COUNTIES UNTIL 630 PM CDT... At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Big Bow, or 12 miles northeast of Johnson City, moving south at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses, Johnson City, Big Bow, Hickok, Ryus and The Milepost Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3773 10180 3773 10117 3742 10109 3740 10185 TIME...MOT...LOC 2229Z 342DEG 13KT 3771 10160 RBURG
Special Weather Statement
National Weather Service Dodge City KS
558 PM CDT THU JUN 22 2017
KSZ062-063-230000-
Finney KS-Kearny KS-
558 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR KEARNY AND WESTERN FINNEY
COUNTIES UNTIL 700 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lakin, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Friend, The Wolf Elevator,
The Lowe Elevator and The Tennis Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3826 10153 3825 10089 3775 10088 3774 10130
3774 10146
TIME...MOT...LOC 2257Z 262DEG 16KT 3802 10136
RBURGThe Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 65 MPH.
Winds were estimated to be gusting to 60 MPH.
A large tree limb was broken by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711336, 711333, 711337, 711338, 711339, 711340, 711335.